This site is intended for healthcare professionals

Go to /sign-in page

You can view 5 more pages before signing in

Discontinuing transdermal fentanyl

Last reviewed dd mmm yyyy. Last edited dd mmm yyyy

Authoring team

On removal of the patch, it takes approximately 17 hours for serum concentration of fentanyl to reduce by 50%.

Different methods of conversion are practised. The preferred methods A and B according to pain control, are given below:

A. Discontinuing the patch if the patient's pain is controlled either

  • Change to oral opioid
    • remove patch and document the time of removal
    • prescribe a starting dose of oral opioid at the approximate equivalent dose (for that patch) to be commenced 12 hours after the time the patch has been removed
    • ensure adequate dose of oral immediate release opioid is available p.r.n. for breakthrough pain
    • OR
  • change to subcutaneous opioid e.g. diamorphine or morphine or oxycodone infusion:
    • remove patch and document the time of removal
    • prescribe a starting dose of subcutaneous opioid over 24 hours at the approximate equivalent dose (for that patch) to be commenced 12 hours after the time the patch has been removed
    • ensure adequate dose of subcutaneous opioid is available p.r.n. for breakthrough pain

B. Discontinuing the patch if the patient's pain is uncontrolled, consider seeking specialist advice

  • consider why the pain was not responding and address any other issues
  • consider seeking specialist palliative care advice
  • administer an immediate release opioid (e.g. p.r.n. oral morphine or SC opioid). Re-titrate to the patient's requirements
  • review the patient regularly during this change over period

If converting a patient with renal failure from transdermal fentanyl to an alternative opioid then seek specialist advice.

Continuing the patch if the patient's pain is uncontrolled:

  • add an appropriate increment of opioid by the subcutaneous route whilst continuing the patch
    • in some areas, it is practice to continue with fentanyl patch administration, adding an appropriate dose of opioid via the subcutaneous route. Consult local guidelines

Note (1): in the last days of life it may be acceptable practice in some cases to continue with fentanyl patch administration, adding an appropriate increment of diamorphine by subcutaneous infusion - seek specialist advice in this situation

Reference:

  1. West Midlands Palliative Care Physicians (2007). Palliative care - guidelines for the use of drugs in symptom control.
  2. West Midlands Palliative Care Physicians (2012). Palliative care - guidelines for the use of drugs in symptom control

Create an account to add page annotations

Add information to this page that would be handy to have on hand during a consultation, such as a web address or phone number. This information will always be displayed when you visit this page